

The Spencer Foundation Conference Series on Individual Differences and Economic Behavior Sponsored in Part by the Institute for New Economic Thinking



Beyond Correlation in the Study of Personality: Associations, Investments and Interventions

Friday, December 10th & Saturday, December 11th, 2010

Stuart Hall, Room 101 5835 S. Greenwood Ave

| | | Day 1, Friday, December 10 th , 2010 8:30 AM-6:30 PM |
|--|-------------|---|
| 8:30 AM-9:00 AM | | Breakfast |
| 8:45 AM-9:00 AM | | Opening Remarks |
| | | Angela Duckworth, James Heckman, and Brent Roberts |
| Session 1 9:00 AM-11:00 AM | | Conceptual Frameworks for Defining and Measuring Personality |
| 2 hours: 30 minute presentations, 30 minute discussion | | "An Economic Model of Personality and Its Implications for Measurement" J. Heckman |
| | | "Realism About Traits" D. Funder |
| | | "Personality, It's More Than You Think: Exploring Temperament, Ability, Interests and Character" W. Revelle |
| | Discussion: | D. Benjamin, S. Durlauf, B. Roberts (Chair) |
| 11:00 AM-11:15 AM | | Break |

| Session 2 | | Overviews: Associations Between Personality and Outcomes |
|--|------------------------------|--|
| 11:15 AM-1:15 PM 2 hours: 10 minutes per presentation, 20 minute discussion | Education: | "The Relationship between Personality Traits and Success in Post- Secondary Education and Work" N. Kuncel |
| | | "Education and Preferences: Experimental Evidences from Chinese Adult Twins" J. Yi |
| | Health: | "The Education-Health Gradient" G. Conti |
| | | "Personality and Prediction of Mortality" D. Mroczek |
| | Labor Market: Outcomes | "The Links Between Personality and Labor Market Outcomes" D. Cobb-Clark |
| | | "The Predictive Power of Personality for Labor Market Outcomes: A Review and Suggestions for Future Research" T. Kautz |
| | | TBA D. Schunk |
| | Crime: | "Personality and Crime" A. Agan |
| | Discussion: | J. Heckman (Chair) |
| 1:15 PM-2:15 PM | | Lunch |

| Session 3 2:15 PM- 4:15 PM 2 hours: Two 30 minute presentations, One 45 minute presentation, 15 minute open discussion | | Biological Bases of Personality: Using Biology to Infer Causality"Critical Steps in Linking Genes to Brains to Behavior" T. Canli"Psychopathology, Personality and Genetics" B. Krueger"Modeling Decision Making Under Risk Using Neurochemistry" S.H. Chew |
|--|-------------|--|
| | Discussion: | B. Roberts (Chair) |
| 4:15 PM-4:30 PM | | Break |
| Session 4 4:30 PM-6:30 PM 2 hours: 25 minute presentations, 20 minute discussion | Discussion: | Causality and Dynamics in the Study of Personality "Some Implications of (Non-)ergodicity of Psychological Processes" P. Molenaar "Dynamics of Skill Formation" F. Cunha "Causal Issues in Personality Psychology: Some Challenges from and for the Rubin and Campbell" S. West "Econometric Causality" J. Heckman M. B. Donnellan, D. Mroczek, R. Pinto, W. Revelle, B. Roberts (Chair) |
| 6:30 PM-6:45 PM | | Break Before Conference Dinner |

Day 2, Saturday, December 11th, 2010 8:30 AM-2:00 PM

Stuart Hall, Room 101 5835 S. Greenwood Ave

| 8:30 AM-9:00 AM | | Breakfast |
|---|-------------|--|
| Session 5 9:00 AM-9:30 AM | | What Do Grades, Achievement, IQ and Personality Tests Measure? |
| 30 minutes: 20 minute presentation, 10 minute discussion | | "IQ, Personality and Achievement" L. Borghans, B. Golsteyn, and J.E. Humphries |
| | Discussion: | A. Duckworth (Chair) |
| Session 6 9:30 AM-10:45 AM | | Relating Economic Preference Parameters to Psychological Measurement Systems |
| 9:30 AM-10:45 AM 1 ¹/₄ hours: 20 minute presentations, 15 minute open discussion | | "Personality and Preference Parameters" M. Almlund |
| | | "Causality, Stability and Measurement Issues with Reference to Economic Preferences and Personality" T. Dohmen and A. Falk |
| | Discussion: | A. Duckworth (Chair) |
| | | Break |

| Session 7 | Intervention Studies for Personality: Causal Effects and What They Mean |
|---|--|
| 11:00 AM-1:00 PM 2 hours: 15 minute presentations, 15 minute open discussion | "Can Work Alter Welfare Recipients' Beliefs?" P. Gottschalk "The High/Scope Perry Preschool Project" R. Pinto |
| | "The Effects of Early Intervention on Cognition, Behavior, and Personality: Evidences from the Carolina Abecedarian Study" S. Moon |
| | "Philosophy of Science Considerations in Taxonomy and Causality" B. Chapman |
| | "Can We Teach an Old Dog New Tricks? Cognitive training increases openness to experience in older adults." J. Jackson |
| | "Strategia: Increasing Self-Control in Children" A. Duckworth |
| | "Promoting the Social, Emotional, and Academic Learning of All Students" R. Weissberg |
| 1:00 PM-2:00 PM | Lunch and Roundtable Discussion: |
| | Taking Stock: |
| | A. Duckworth, J. Heckman, D. McAdams, B. Roberts (Chair) |